Title: Drug-induced hair loss and hair growth. Incidence, management and avoidance.
Authors: Tosi A, Misciali C, Piraccini BM, Peluso AM, Bardazzi F
Journal: Drug Saf 1994 Apr;10(4):310-7
PMID: 8018303, UI: 94288923
Affiliated institution: Department of Dermatology, University of Bologna, Italy.
Cited in: Lin
A large number of drugs may interfere with the hair cycle and produce hair loss. Drugs may affect anagen follicles through 2 main different modalities: (i) by inducing an abrupt cessation of mitotic activity in rapidly dividing hair matrix cells (anagen effluvium) or (ii) by precipitating the follicles into premature rest (telogen effluvium). In anagen effluvium, hair loss usually occurs within days to weeks of drug administration, whereas in telogen effluvium, hair loss becomes evident 2 to 4 months after starting treatment. Anagen effluvium is a prominent adverse effect of antineoplastic agents, which cause acute damage of rapidly dividing hair matrix cells. Telogen effluvium may be a consequence of a large number of drugs including anticoagulants, retinol (vitamin A) and its derivatives, interferons and antihyperlipidaemic drugs. Drug-induced hair loss is usually reversible after interruption of treatment. The prevalence and severity of alopecia depend on the drug as well as on individual predisposition. Some drugs produce hair loss in most patients receiving appropriate dosages while other drugs are only occasionally responsible for hair abnormalities. Both hirsutism and hypertrichosis may be associated with drug administration. Drugs most commonly responsible for the development of hirsutism include testosterone, danazol, corticotrophin (ACTH), metyrapone, anabolic steroids and glucocorticoids. Hypertrichosis is a common adverse effect of cyclosporin, minoxidil and diazoxide.